Probable loop diuretic-induced pancreatitis in a sulfonamide-allergic patient.Ann Pharmacother. 2006 Jan; 40(1):128-34.AP
To report the case of a patient with a prior allergy to a sulfonamide antibiotic who subsequently developed the same reaction when administered various loop diuretics.
A 57-year-old female with cardiomyopathy and "sulfa" (trimethoprim/sulfamethoxazole) allergy documented as pancreatitis presented with symptoms consistent with pancreatitis after use of furosemide. She subsequently developed similar symptoms after multiple rechallenges with various loop diuretics including furosemide, bumetanide, and torsemide. The patient was placed on ethacrynic acid until she was desensitized to furosemide. She had been receiving oral furosemide for 5 months at the time of this report, with no complications. According to the Naranjo probability scale, this reaction was probable.
Reactions associated with arylamine sulfonamide-containing antibiotics have been commonly reported; however, cross-reactions with non-arylamine sulfonamide-containing medications have been rare. The time delay by which symptoms of pancreatitis presented following administration of loop diuretics suggests an immunologic pathway. In addition, while cases of loop diuretic-induced pancreatitis, including furosemide, have been published, the allergic manifestations with both sulfonamide antibiotics and non-antibiotics in our patient suggest possible cross-reactivity between these 2 drug classes.
The mechanism by which loop diuretics induce pancreatitis appears to be via an immunologic pathway. While the true correlation remains unknown, allergic cross-reactivity may occur between sulfonamide antibiotics and non-antibiotics, such as loop diuretics. Torsemide appears to also be a part of a long list of agents that can cause pancreatitis.